Virginia, 2016

Damaging Wind in Virginia, August 15, 2016

August 15, 2016 · NWS MRX · 1 event in 1 county or zone

Thunderstorms became severe during the early to mid afternoon hours across Northeast |Tennessee and Southwest Virginia in association with a surface trough drifting north into the Central Appalachians. No hail was reported in the tropical environment however, several trees were downed during the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms became severe during the early to mid afternoon hours across Northeast |Tennessee and Southwest Virginia in association with a surface trough drifting north into the Central Appalachians. No hail was reported in the tropical environment however, several trees were downed during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 15, 2:00 PM EST, 30 minutes earlier.

Area forecast discussion, Aug 15, 2:00 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
300 PM EDT MON AUG 15 2016

.SHORT TERM (Today and tomorrow)...
Currently we are seeing decent coverage from showers and
thunderstorms, especially across Northeast Tennessee into Southwest
Virginia. Generally around 1000 J/Kg of MUCAPE to work with across
the area, with closer to around 2000 J/Kg into parts of Southwest
Virginia, with minimal shear to work with anywhere. We could see a
few strong to marginally severe storms in the far northern zones of
the forecast area, but widespread severe weather is not expected in
our area today. Anywhere that gets a good downpour could see some
fog development overnight with good radiational cooling. Similar
conditions are expected tomorrow, but with less moisture to work
with, so overall fewer storms are expected tomorrow during the
daytime.

.LONG TERM...(Tuesday night through Monday)...Models in decent
agreement overall...and continue to show a somewhat unsettled
pattern for much of the long term period.  Forecast confidence is
about average for this time of year.  Considerable moisture will
remain over the region through the weekend. The upper ridge will be
flattening out early in the period and the remnants of a dissipating
frontal boundary will sag closer to the area by Wednesday night and
Thursday...then a more significant cold front is forecast to push in
by the latter part of the weekend.  Will continue to carry chance
PoPs each day...with highest PoPs generally on Thursday and the
weekend.  Drier air may be moving in on Monday behind the front...so
only slight chance PoPs mostly due to timing uncertainty that
far out with the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  94  73  92 /  30  20  30  50
Knoxville McGhee Tyson Airport, TN  72  92  72  90 /  30  20  30  50
Oak Ridge, TN                       73  92  72  90 /  30  20  30  50
Tri Cities Airport, TN              69  90  69  88 /  30  20  40  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

ABM/LW
Hazardous weather outlook, Aug 15, 1:55 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT MON AUG 15 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-161900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
255 PM EDT MON AUG 15 2016 /155 PM CDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING. HEAVY DOWNPOURS WITH LOCALIZED FLOODING IS POSSIBLE IN
ANY OF THESE STORMS, WITH THE STRONGEST STORMS BEING IN NORTHEAST
TENNESSEE INTO SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 15, 1:42 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
242 PM EDT MON AUG 15 2016

TNZ015>018-044-046-047-VAZ001-005-008-151930-
WASHINGTON TN-JOHNSON TN-HAWKINS TN-SULLIVAN TN-NORTHWEST CARTER TN-
SOUTHEAST CARTER TN-HANCOCK TN-WASHINGTON VA-SCOTT VA-LEE VA-
242 PM EDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WASHINGTON...NORTHERN
CARTER...SULLIVAN...NORTHEASTERN HAWKINS...CENTRAL JOHNSON...
NORTHEASTERN HANCOCK...SOUTHEASTERN LEE...SCOTT...AND SOUTHWESTERN
WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL 330 PM EDT...

AT 241 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR JONESVILLE TO JONESBOROUGH. MOVEMENT WAS
EAST AT 40 MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL TN...BRISTOL VA...ELIZABETHTON...
MOUNTAIN CITY...GATE CITY...JONESVILLE...JONESBOROUGH...
SURGOINSVILLE...WEBER CITY...COLONIAL HEIGHTS...OAK GROVE...
SPURGEON...GRAY...PINE CREST...CENTRAL...WALNUT HILL...
MIDWAY AND CHURCH HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3641 8174 3636 8172 3625 8246 3634 8264
      3642 8263 3640 8274 3665 8323 3685 8253
      3676 8235 3671 8233 3673 8230 3643 8172
TIME...MOT...LOC 1841Z 254DEG 35KT 3663 8310 3631 8248
Local storm report, Aug 15, 2:18 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     CHURCH HILL             36.53N 82.71W
08/15/2016                   HAWKINS            TN   911 CALL CENTER

            FEW TREES DOWN.

0250 PM     TSTM WND DMG     FALL BRANCH             36.42N 82.62W
08/15/2016                   WASHINGTON         TN   911 CALL CENTER

            FEW TREES DOWN.

0300 PM     TSTM WND DMG     N GRAY                  36.41N 82.48W
08/15/2016                   WASHINGTON         TN   911 CALL CENTER

            ROOF BLOWN OFF A BARN ON HOG HOLLOW ROAD.

&&

The radar

The Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 15, 2:30 PM EST
Where
Scott County, 0.69 mi N of Gate City
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.640, -82.580

Numerous trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643213.